Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

August 12, 2004San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2004, 2:33 PM PDT for San Bernardino County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:33 PM PDT (21:33 UTC)
Expired
Aug 12, 2004, 3:15 PM PDT
In force
42 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 122133
SVRVEF
CAC071-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 315 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TWENTYNINE PALMS.  THIS STORM WAS NEARLY
  STATIONARY.

THESE STORMS HAVE BEEN PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3406 11615 3401 11594 3422 11582 3430 11610

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:07 AM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 10:07 AM PDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT THU AUG 12 2004

.SYNOPSIS...THE STRONG AREA OF HIGH PRESSURE THAT HAS BEEN OVER THE
DESERT SOUTHWEST WILL GRADUALLY WEAKEN THROUGH SATURDAY. LOWER
TEMPERATURES CAN BE EXPECTED EACH DAY AS MONSOON MOISTURE INCREASES
INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL ALSO INCREASE IN
COVERAGE FRIDAY AND SATURDAY.
&&

.UPDATE...QUITE A BIT OF DEBRIS CLOUDS STILL ROAMING OVER THE CWFA
THIS MORNING. UPDATED TO REMOVE ANY MENTION OF MOSTLY SUNNY SKIES.
ALSO CHANGED EXPIRATION TIME OF EXCESSIVE HEAT WARNING TO 8 PM TO
AGREE WITH THE NPW PRODUCT. UPDATED NPW...ZFP...AND HWO ALREADY OUT.
&&

.PREV DISCUSSION...
245 AM PDT THU AUG 12 2004

.SHORT TERM...SCATTERED THUNDERSTORM ACTIVITY OCCURRED OVER MUCH OF
SOUTHERN MOHAVE COUNTY YESTERDAY. A COUPLE OF ISOLATED STRONG STORMS
FORMED ALONG THE COLORADO RIVER VALLEY LAST EVENING BETWEEN LAKE
HAVASU AND LAUGHLIN WITH RAIN...WIND AND AN IMPRESSIVE LIGHTNING
DISPLAY THAT CAUSED SEVERAL POWER OUTAGES AND FIRES.

TODAY...THERE WILL BE A NOTICEABLE INCREASE IN CLOUD COVERAGE AS
MOISTURE CONTINUES TO MOVE ACROSS THE REGION. DO NOT THINK THAT IT
WILL BE BECOME THICK ENOUGH UNTIL AFTER MAX HEATING HAS OCCURRED
THIS AFTERNOON...THUS WILL REISSUE HEAT ADVISORY FOR ONE MORE DAY.
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED IN AREAS
THAT HAD STORMS YESTERDAY AND ALSO THE SPRING MTNS AND SIERRA MAY
SEE AN ISOLATED AFTERNOON STORM. BY FRIDAY MORNING...MODELS BEGIN
WEAKENING THE UPPER HIGH AND SLIDING IT TO THE EAST AS AN UPPER
DISTURBANCE WORKS ITS WAY TO THE SOUTHERN CALIFORNIA COASTLINE.
SOUTHEASTERLY FLOW WILL BRING ADDITIONAL MOISTURE AND DYNAMICS
ASSOCIATED WITH THE DISTURBANCE WILL HELP FOCUS THUNDERSTORM
ACTIVITY OVER THE MOUNTAINS ON FRIDAY. THE VALLEYS AND DESERT
REGIONS COULD ALSO SEE ISOLATED STORMS ON FRIDAY. SCATTERED
THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD ON SATURDAY. MOS
GUIDANCE DROPS TEMPERATURES QUICKLY TO WELL BELOW NORMAL BY FRIDAY.
HAVE TEMPERED THIS A BIT WITH A MORE GRADUAL DECLINE BUT STILL
EXPECTING NEAR NORMAL TEMPERATURES BY FRIDAY.

.LONG TERM...MONSOONAL MOISTURE TO BE SLOW TO LEAVE THE CWA WITH
RATHER LIGHT FLOW ACROSS THE AREA INTO THE FIRST PART OF THE LONG
TERM. UPPER TROUGH OFF THE PACNW COAST WILL ULTIMATELY CAUSE AN
INCREASE IN SOUTHWEST FLOW ALOFT...RESULTING IN MOISTURE BEING
PUSHED FURTHER INTO ARIZONA AND DRYING CWA OUT. QUESTION HOWEVER
BECOMES WHEN. CURRENT GFS BACKING OFF SLIGHTLY ON SOUTHWEST FLOW
EARLY NEXT WEEK...WHILE CANADIAN/UKMET/EURO TRENDING TOWARDS A MORE
NORTH/SOUTH ORIENTATION ON THE LOW...THUS EVEN LESS SOUTHWEST FLOW
MOVING OVER THE CWA. FOR NOW WILL CONTINUE TREND OF CURRENT FORECAST
OF DECREASING MOISTURE BEGINNING ON SUNDAY...BUT KEEPING SLIGHT
CHANCE OF AFTERNOON CONVECTION...MAINLY OVER MOHAVE COUNTY MONDAY
AND TUESDAY...BEFORE DRYING ON WEDNESDAY. EXPECT THAT THIS SCENARIO
WILL NEED TO BE TWEAKED DAY BY DAY...BUT OVERALL TREND SEEMS
REASONABLE. TEMPS ARE FORECAST TO REMAIN NEAR NORMAL THROUGH THE
LONG TERM AND OVERALL FOLLOWED...HOWEVER KEPT TEMPS A FEW DEGREES
WARMER THAN MOS.

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES
      16>17-20>22.
.AZ...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES 2-3.
.CA...EXCESSIVE HEAT WARNING TODAY FROM NOON UNTIL 8 PM ZONES 27>29.
&&

MORGAN
Hazardous weather outlook, Aug 12, 9:48 AM PDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT THU AUG 12 2004

AZZ003-DDHHMM-
NORTHWEST DESERTS-
948 AM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 102 IN
KINGMAN...107 IN WIKIEUP...AND 108 IN YUCCA. PLEASE REFER TO THE
EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR MORE DETAILS. SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY
PRODUCE LOCALIZED FLOODING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
FRIDAY THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS
WILL BE POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ002-036-CAZ029-NVZ016-017-020>022-DDHHMM-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-NORTHEAST CLARK COUNTY-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 110 IN LAS
VEGAS...115 AT LAKE MEAD...AND 110 TO 115 DOWN THE COLORADO RIVER
VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR
MORE DETAILS. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ027-028-DDHHMM-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 109 IN
BARSTOW...AND 122 IN DEATH VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING /RNONPWVEF/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT. FOR SUNDAY THROUGH
WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ001-NVZ015-DDHHMM-
LINCOLN COUNTY-NORTHWEST PLATEAU-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ026-NVZ014-018-019-DDHHMM-
ESMERALDA AND CENTRAL NYE COUNTY-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:00 PM PDTFlash Flood WarningVEFSan Bernardino29 days
Aug 12, 1:46 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Aug 12, 2:00 PM PDTFlash Flood WarningVEFSan Bernardino28 days

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.